December 1987

Toxic Reaction to Improperly Administered Phenytoin Suspension

Author Affiliations


Arch Intern Med. 1987;147(12):2221. doi:10.1001/archinte.1987.00370120157034

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.  —A 73-year-old man was brought to the emergency room from his nursing home to be evaluated for a three-day history of increasing confusion, worsening ataxia, and several falling episodes without associated loss of consciousness or seizure activity. The patient had been receiving phenytoin therapy for a seizure disorder secondary to a prior cerebro vascular accident. He had been receiving a daily dose of 300 mg in the form of 4 mL of suspension (125 mg/5 mL), three times per day. Prior serum phenytoin levels obtained at the nursing home had all been therapeutic (10 to 20 mg/dL). On physical examination, the patient was confused, oriented to person only, and demonstrated bilateral horizontal nystagmus along with marked ataxia. His phenytoin level on arrival at the emergency room was 35 mg/dL. There had not been any recent change in his dosage of phenytoin, nor a change in any of

First Page Preview View Large
First page PDF preview
First page PDF preview